Originally Posted by duncan1
Hi, I was infected with Lyme Disease in May 1990 after a tick was removed by my family doctor, with target rash and onset of classic Lyme disease symptoms, and I developed Groton's papules, the typical skin condition associated with Dermatomyositis the following summer. My Groton's didn't resolve for many years and then faded into a kind of dermatitis characterized by scaly skin patches on my palms and fingers after treatment for LD. I was finally diagnosed with LD in 2005 (after another Dr reviewed my 1990 case notes), and my advancing joint pain and MS like symptoms promptly retreated upon treatment with antibiotics, but I am still very fatigued.
In Europe Dermatomyositis and Lyme Disease are strongly associated, and it was my discovery of European papers on DM and LD that lead to my skin condition being recognized by my rheumatologist as being Groton's papules. I think anyone with DM should be worked up for LD (along with everything else) and given extended treatment with minocycline even if the LD tests are negative - as mine were - as failure to treat the underlying disease is a sure ticket to disaster. For more info go to www(dot)pubmed(dot)com and search for "Lyme and dermatomyositis". Pubmed is a service of the US Government.
Thanks so much for your reply. I have been treated for the DM and am now in a medicated remission (Prednisone and Plaquenil first; now Methotrexate and Plaquenil). I was given antibiotics for the LD. The really bad rashes and the Groton's papules I had are now gone. However, I still have pain, fatigue, and peripheral neuropathy in hands and feet which are being treated with Lyrica. The Lyrica has helped the peripheral neuropathy but not the pain elsewhere. The pain elsewhere is attributed to fibromyalgia. Since the Lyrica didn't help with the fibromyalgia they now want to put me on Cymbalta.
On a side note, I have a second cousin who lives in England that had juvenile DM, but has been in a true remission (no medication) for many years.
I will check out the website. Agains, thanks so much for your reply.